Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 186, NWS Wilmington, OH

November 10, 2002Clark County, Greene County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Nov 10, 2002, 4:20 PM EST for Clark County, Greene County, Ohio. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 2002, 4:20 PM EST (21:20 UTC)
Expired
Nov 10, 2002, 5:00 PM EST
In force
40 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Clark County, OH, Greene County, OH

The radar

The Cincinnati radar (KILN), 43 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 4:22 PM ESTHail 1Fairborn, OH
Nov 10, 4:30 PM ESTHail 0.75Springfield, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 3:35 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

867 
WUUS51 KILN 102120
SVRILN
OHC023-057-102200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
420 PM EST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN OHIO...
  GREENE COUNTY IN OHIO...

* UNTIL 500 PM EST...

* AT 420 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WRIGHT-PATTERSON AFB...MOVING NORTHEAST AT
  50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ENON...
  FAIRBORN...
  SPRINGFIELD...
  WRIGHT-PATTERSON AFB...
  YELLOW SPRINGS...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 12:35 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Nov 10, 12:35 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1235 PM EST SUN NOV 10 2002

WILL ISSUE A QUICK UPDATE FOR TEMPERATURES OVER THE SRN TWO-THIRDS
CWFA.  TEMPS ARE PUSHING 75 DEGREES IN S CNTRL OHIO AND NRN KY.

.ILN...NONE.

HICKMAN
Hazardous weather outlook, Nov 10, 10:20 AM EST, 6 hours before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101715-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1020 AM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...

A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING.
THUNDERSTORMS WILL DEVELOP IN A MOIST AND UNSTABLE AIRMASS ALONG AND
AHEAD OF THE FRONT.

DUE TO FAVORABLE WIND FIELDS...THE STORM PREDICTION CENTER IN NORMAN
OKLAHOMA HAS PLACED SOUTHERN OHIO...SOUTHEAST INDIANA...AND NORTHERN
KENTUCKY IN A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING.  THE MIAMI AND WHITEWATER VALLEYS...ALONG WITH CENTRAL
OHIO...ARE UNDER A SLIGHT RISK FOR SEVERE WEATHER.

THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL.  ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HICKMAN

In the hours before

Special weather statement, Nov 10, 10:33 AM EST, 5 hours 47 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-110200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1033 AM EST SUN NOV 10 2002

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL MOVE INTO WESTERN OHIO AND NORTHERN
KENTUCKY EARLY THIS EVENING...THEN EAST OF THE ENTIRE REGION
AFTER MIDNIGHT.  SHOWERS AND THUNDERSTORMS ARE FORECAST TO
DEVELOP DURING THE MID AFTERNOON HOURS...CONTINUING INTO THIS
EVENING.  THE FRONT WILL COLLIDE WITH A WARM...MOIST AND UNSTABLE
AIRMASS.  IN ADDITION...WIND FIELDS WILL BE FAVORABLE...CREATING AN
ENVIRONMENT SUITABLE FOR SEVERE THUNDERSTORM DEVELOPMENT.

AS A RESULT...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS
PLACED SOUTHERN OHIO...SOUTHEAST INDIANA...AND NORTHERN KENTUCKY IN A
MODERATE RISK FOR SEVERE WEATHER.  THE MIAMI AND WHITEWATER
VALLEYS...ALONG WITH CENTRAL OHIO...ARE UNDER A SLIGHT RISK FOR
SEVERE WEATHER.

DAMAGING WINDS AND HAIL WILL BE THE MAIN THREAT.  ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

EMERGENCY MANAGERS SHOULD HAVE EMERGENCY ACTION PLANS IN PLACE.
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON INTO THIS
EVENING.  LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR
POSSIBLE WATCHES AND WARNINGS.

HICKMAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:53 PM ESTSevere Thunderstorm WarningILNMercer52 min
Nov 10, 4:05 PM ESTSevere Thunderstorm WarningILNChampaign, Logan40 min
Nov 10, 4:10 PM ESTSevere Thunderstorm WarningILNChampaign, Logan35 min
Nov 10, 4:21 PM ESTSevere Thunderstorm WarningILNDarke39 min
Nov 10, 4:26 PM ESTTornado WarningILNLogan49 min
Nov 10, 4:30 PM ESTSevere Thunderstorm WarningILNAuglaize45 min
Nov 10, 4:38 PM ESTSevere Thunderstorm WarningILNPreble52 min
Nov 10, 4:47 PM ESTTornado WarningILNUnion28 min
Nov 10, 5:03 PM ESTSevere Thunderstorm WarningILNMiami, Montgomery72 min
Nov 10, 5:17 PM ESTSevere Thunderstorm WarningILNHardin, Logan58 min
Nov 10, 5:20 PM ESTSevere Thunderstorm WarningILNFranklin25 min
Nov 10, 5:28 PM ESTSevere Thunderstorm WarningILNChampaign, Clark62 min
Nov 10, 5:36 PM ESTSevere Thunderstorm WarningILNLicking24 min
Nov 10, 5:47 PM ESTSevere Thunderstorm WarningILNButler73 min
Nov 10, 5:58 PM ESTSevere Thunderstorm WarningILNLicking32 min
Nov 10, 6:35 PM ESTSevere Thunderstorm WarningILNDelaware25 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.